Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 412, NWS Des Moines, IA

August 26, 2004Decatur County, Ringgold County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 26, 2004, 8:33 PM CDT for Decatur County, Ringgold County, Iowa. It was in force for 57 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2004, 8:33 PM CDT (01:33 UTC)
Expired
Aug 26, 2004, 9:30 PM CDT
In force
57 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Decatur County, IA, Ringgold County, IA

The radar

The Des Moines radar (KDMX), 112 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 8:40 PM CDTHAIL 0.755 Nne Mount Ayr, IA
Aug 26, 8:45 PM CDTTSTM WND GST 65Grand River, IA
Aug 26, 8:45 PM CDTHAIL 1Grand River, IA
Aug 26, 9:38 PM CDTTSTM WND DMGGarden Grove, IAPOWER LINES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 26, 4:10 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.6 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1656 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1656 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1393 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 270133
SVRDMX
IAC053-159-270230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
832 PM CDT THU AUG 26 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DECATUR COUNTY IN SOUTH CENTRAL IOWA.
  RINGGOLD COUNTY IN SOUTH CENTRAL IOWA.

* UNTIL 930 PM CDT.

* AT 828 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  EAST OF MOUNT AYR...OR 64 MILES SOUTHWEST OF DES MOINES...AND
  MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  6 MILES NORTH OF LAMONI BY 850 PM CDT.
  NEAR LEON BY 910 PM CDT.

ANOTHER STORM WILL MOVE INTO WESTERN RINGGOLD COUNTY WHICH WILL 
LIKEY BE SEVERE. THIS STORM WILL IMPACT MT  AYR BY 855 PM. 

THE TOWNS OF BEACONSFIELD...KELLERTON...LAMONI MUNICIPAL AIRPORT...
DECATUR CITY AND DAVIS CITY ARE ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

LAT...LON 4088 9448 4061 9446 4061 9359 4088 9360

$$

DONAVON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:53 PM CDT, 5 hours 40 minutes earlier.

Area forecast discussion, Aug 26, 2:53 PM CDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
253 PM CDT THU AUG 26 2004

.SHORT TERM...TNGT THRU SUN
MAIN FOCUS OBVIOUSLY TSTM TRENDS TNGT IN TERMS OF SVR AND HVY RAIN.
SITUATION LOOKS QUITE VOLATILE IN TERMS OF ENERGY AND SHEAR.
ALTHOUGH NO SGFNT SHRT WV OR KICKER NOTED UPSTREAM IN WV
IMAGERY...STG 100+ KT JET APCHG SIOUXLAND AREA WHICH WL ENHANCE
SHEAR AND EVENTUALLY BRING RIGHT ENTRANCE RGN INTO PLAY OVNGT.  19Z
SFC ANLYS SHOWS IMPRESSIVE LOW LVL THETA-E RDG INTO HEART OF FA WITH
FNTL BNDRY STRETCHING ACRS NWRN AND NRN IA.  WRMFNT ALSO NOTED TIED
INTO SUBTLE TRIPLE POINT FM INVOF KMCW SEWD INTO SWRN IL.  CU AREA
DVLPG ALG KDNS-KFOD-KFKA LN LOOKS TO BE INITIATION AREA NR FNT.
MLCAPES ALREADY 2000-3500 J/KG ACRS FA.  MLCINS STILL AOA 50 HWVR SO
THOSE MLCAPES WL LIKELY GROW EVEN LRGR BEFORE CAP BREAKS IN A FEW
HRS.  0-6KM SHEAR AOA 45 KTS SO XPC RAPID SUPERCELL DVLPMT ONCE
STORMS GO.  SHALLOW SHEAR STG AND ORIENTED FAVORABLY TOO SO ALL
MODES OF CONVECTION AND SVR WX POSSIBLE ALTHOUGH TORNADO THREAT MAY
NOT BE THE GREATEST UNLESS WE CAN GET THE NOSE OF 0-3KM CAPES AND
LOWER LFCS OVR MO FARTHER NWD.  EVENT WL LIKELY GO INTO SGFNT MCS
TNGT WITH CURRENT 4000-6000 MUCAPES FEED FED BY STG LOW LVL JET INTO
BNDRY...SPCLLY ERN PTNS.  HVY RAIN LIKELY AFT SVR THREAT EVOLVES AS
FNTL MOVMT QUITE SLOW WITH STG LOW LVL MSTR TRANSPORT INTO BNDRY
WITH DEEP WARM CLD LYR.  MEAN LYR WND NRLY PARALLEL TO FNT WITH
CORFIDI VECTORS WEAK SLY...SO WL COULD SEE TRAINING JUST AHD OF
BNDRY FOR EXTENDED PD.  THUS WL MENTION BOTH SVR AND HVY RAIN
WORDING IN ZNS.

QUESTION BY TMRW TURNS TO HOW MUCH POST FNTL PCPN WE WILL SEE.  MDLS
NOW FASTER PUSHING SYS AWAY SO THREAT WL NOT LINGER AS MUCH AS
PREVIOUSLY XPCD.  ETA NOW SHOWING SIGNS OF MID LVL QG FORCING LIKE
PAST GFS RUNS...MAINLY FRONTOGENETICAL...SO WL GO WITH POPS AND EVEN
LIKELY WORDING FRI DMSHG TO CHCS SERN PTNS FRI OVNGT.  RMNDR OF FCST
DRY BUT THETA-E ADVCTN QUITE STG SUN AFTN AND WILL HAVE TO BE
WATCHED.  FCST SOUNDINGS SUGGEST GFS MOS NUMBERS TOO WRM FRI WITH
CLDS AND POSSIBLE PCPN SO STAYED CLOSER TO ETA.  SOUNDINGS SUGGEST
COOLER ETA MOS NUMBERS SAT AS WELL.  STAYED AT OR JUST BLO
COMPROMISE FOR MINS CONSIDERING PAST PERFORMANCE IN RECENT COOL PDS.

.LONG TERM...SUN NGT THRU THU
OUTSIDE OF CANADIAN...MOST MDLS AND ENSEMBLES IN GOOD AGREEMENT WITH
IA WX THRU PD WHICH LOOKS DRY WITH AT OR JUST ABV NML TEMPS.  UPR
LVL RDG BUILDS INTO...AND THEN TRAVERSES CNTRL CONUS TWRD ERN U.S.
BY THU.  NIL FORCING OR BNDRYS INVOF.  TEMPS ONLY QUESTION.
ENSEMBLE SPREAD LOW SO HAVE DECENT CONFIDENCE IN GUIDANCE...BUT WL
LEAN TWRD HIGHER END WED AND THU WHEN RTRN FLOW LOOKS STGR.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

SMALL
Hazardous weather outlook, Aug 26, 3:35 PM CDT, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
335 PM CDT THU AUG 26 2004

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>073-271100-
ADAIR-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS-
CERRO GORDO-CRAWFORD-DALLAS-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-
HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-MADISON-MARSHALL-
PALO ALTO-POCAHONTAS-POLK-POWESHIEK-SAC-STORY-TAMA-WARREN-WEBSTER-
WINNEBAGO-WORTH-WRIGHT-
335 PM CDT THU AUG 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA NORTH OF HIGHWAY
34 TO THE MINNESOTA LINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF AN ADVANCING
COLD FRONT.  THE MAIN THREAT FROM THE STORMS WILL BE DAMAGING WIND
AND LARGE HAIL ALONG WITH TORRENTIAL RAIN.  THERE IS STILL A THREAT
FOR TORNADOES AS WELL.  THE MOST LIKELY TIME FOR SEVERE WEATHER IS
BETWEEN 4 PM AND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS ARE FORECAST FRIDAY AND SATURDAY BUT NO
SEVERE WEATHER IS EXPECTED.  LOCALLY HEAVY RAINFALL WILL OCCUR WITH
A FEW OF THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATE THIS EVENING.

IAZ074-075-081>086-092>097-271100-
ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MAHASKA-MARION-MONROE-
RINGGOLD-TAYLOR-UNION-WAPELLO-WAYNE-
335 PM CDT THU AUG 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA SOUTH OF HIGHWAY
34 TO THE MISSOURI STATE LINE.

.DAY ONE...TODAY AND TONIGHT

A WARM FRONT OVER NORTHERN MISSOURI IS LIFTING NORTH.  SCATTERED
THUNDERSTORMS ARE POSSIBLE AHEAD OF THIS FRONT BUT ANY SEVERE STORMS
SHOULD OCCUR EAST OF CENTRAL IOWA.  SCATTERED THUNDERSTORMS WILL
THEN DEVELOP ALONG AND AHEAD OF AN ADVANCING COLD FRONT LATE THIS
EVENING.  THE MAIN THREAT FROM THE STORMS WILL BE DAMAGING WIND AND
LARGE HAIL.  TORRENTIAL RAINFALL MAY PRODUCE LOCALIZED FLASH
FLOODING.  THE MOST LIKELY TIME FOR SEVERE WEATHER IS BETWEEN 8 PM
AND 2 AM FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS ARE FORECAST FRIDAY AND SATURDAY.  A COUPLE
STORMS FRIDAY EVENING MAY PRODUCE DAMAGING WIND AND MARGINALLY
SEVERE HAIL.  LOCALLY HEAVY RAINFALL WILL OCCUR WITH SOME OF THE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION POSSIBLE LATE THIS EVENING AND AGAIN FRIDAY
EVENING.

FAB

In the hours before

Local storm report, Aug 26, 8:15 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
815 PM CDT THU AUG 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TORNADO          2 N HUMBOLDT            42.75N 94.22W
08/26/2004                   HUMBOLDT           IA   TRAINED SPOTTER

            DELAYED REPORT.

&&

ST
Local storm report, Aug 26, 8:18 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
818 PM CDT THU AUG 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             1 W KELLEY              41.95N 93.68W
08/26/2004  0.88 INCH        STORY              IA   EMERGENCY MNGR

&&

ST
Local storm report, Aug 26, 8:21 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
821 PM CDT THU AUG 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     1 W KELLEY              41.95N 93.68W
08/26/2004  70 MPH           STORY              IA   EMERGENCY MNGR

&&

ST
Local storm report, Aug 26, 8:23 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
823 PM CDT THU AUG 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             5 E LUTHER              41.97N 93.72W
08/26/2004  0.88 INCH        BOONE              IA   EMERGENCY MNGR

&&

ST
Local storm report, Aug 26, 8:25 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
825 PM CDT THU AUG 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     5 E LUTHER              41.97N 93.72W
08/26/2004  70 MPH           BOONE              IA   EMERGENCY MNGR

0823 PM     TORNADO          2 W MAXWELL             41.89N 93.44W
08/26/2004                   STORY              IA   EMERGENCY MNGR

&&

ST
Local storm report, Aug 26, 8:32 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
832 PM CDT THU AUG 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND DMG     MADRID                  41.88N 93.82W
08/26/2004                   BOONE              IA   LAW ENFORCEMENT

            NUMEROUS LARGE TREES DOWN IN THE MADRID AREA.

0809 PM     TSTM WND DMG     2 N AMES                42.05N 93.63W
08/26/2004                   STORY              IA   AMATEUR RADIO

            ON HIGHWAY 69 SEVERAL 8 INCH TREES DOWN.

0826 PM     TSTM WND GST     5 S AMES                41.95N 93.63W
08/26/2004  60 MPH           STORY              IA   TRAINED SPOTTER

            SEVERAL CARS BLOWN OFF ROAD ON INTERSTATE 35.

&&

ST

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 7:02 PM CDTTornado WarningDMXCarroll43 min
Aug 26, 7:10 PM CDTTornado WarningDMXBoone50 min
Aug 26, 7:41 PM CDTSevere Thunderstorm WarningDMXRinggold, Taylor49 min
Aug 26, 7:46 PM CDTSevere Thunderstorm WarningDMXWebster44 min
Aug 26, 7:49 PM CDTTornado WarningDMXStory41 min
Aug 26, 7:53 PM CDTSevere Thunderstorm WarningDMXPolk37 min
Aug 26, 8:00 PM CDTTornado WarningDMXBoone30 min
Aug 26, 8:04 PM CDTSevere Thunderstorm WarningDMXAdams41 min
Aug 26, 8:26 PM CDTTornado WarningDMXStory34 min
Aug 26, 8:29 PM CDTTornado WarningDMXJasper, Marshall46 min
Aug 26, 8:36 PM CDTTornado WarningDMXButler54 min
Aug 26, 8:47 PM CDTSevere Thunderstorm WarningDMXMarshall43 min
Aug 26, 9:04 PM CDTSevere Thunderstorm WarningDMXTama41 min
Aug 26, 9:17 PM CDTFlash Flood WarningDMXRinggold, Taylor6 hr
Aug 26, 9:17 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall28 min
Aug 26, 9:20 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer, Grundy40 min
Aug 26, 9:25 PM CDTSevere Thunderstorm WarningDMXWayne50 min
Aug 26, 9:33 PM CDTSevere Thunderstorm WarningDMXClarke, Union42 min
Aug 26, 9:37 PM CDTSevere Thunderstorm WarningDMXDecatur38 min
Aug 26, 9:44 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall46 min
Aug 26, 10:07 PM CDTSevere Thunderstorm WarningDMXLucas, Monroe38 min
Aug 26, 10:16 PM CDTSevere Thunderstorm WarningDMXDecatur44 min
Aug 26, 10:28 PM CDTSevere Thunderstorm WarningDMXPoweshiek, Wayne47 min
Aug 26, 11:04 PM CDTSevere Thunderstorm WarningDMXMonroe41 min
Aug 26, 11:10 PM CDTSevere Thunderstorm WarningDMXAppanoose50 min
Aug 26, 11:17 PM CDTSevere Thunderstorm WarningDMXWapello43 min
Aug 26, 11:25 PM CDTSevere Thunderstorm WarningDMXDavis50 min
Aug 27, 1:12 AM CDTFlash Flood WarningDMXAppanoose, Davis, Wayne6 hr
Aug 27, 4:05 PM CDTSevere Thunderstorm WarningDMXAppanoose55 min
Aug 27, 5:58 PM CDTSevere Thunderstorm WarningDMXJasper47 min
Aug 27, 6:05 PM CDTSevere Thunderstorm WarningDMXMadison55 min
Aug 27, 6:09 PM CDTSevere Thunderstorm WarningDMXPoweshiek51 min
Aug 27, 6:19 PM CDTSevere Thunderstorm WarningDMXClarke56 min
Aug 27, 6:29 PM CDTSevere Thunderstorm WarningDMXTama61 min
Aug 27, 6:46 PM CDTSevere Thunderstorm WarningDMXJasper44 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.